Michigan, 2010

Tornadoes and Hail in Michigan, June 27, 2010

June 27, 2010 · NWS DTX · 7 events in 5 counties and zones

A warm front lifting north through southeast Michigan spawned three tornadoes. Outside of the tornadoes, just a few isolated reports of thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$1.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm front lifting north through southeast Michigan spawned three tornadoes. Outside of the tornadoes, just a few isolated reports of thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 27, 10:10 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 10:10 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 AM EDT SUN JUN 27 2010

.UPDATE...

DISSIPATING CONVECTION OVER THE THUMB AND FLINT AREAS WAS LEAVING
A NICE OUTFLOW BOUNDARY FROM OZW TO AZO. THIS SHOULD CERTAINLY RE-
ENFORCE THE WARM FRONTAL BOUNDARY AND KEEP IT FARTHER SOUTH WITH
THE FARTHEST POSSIBLE NORTHERN EXTENT LIKELY FROM BIV TO OZW TO
MTC. SEVERE THREAT LOOKS TO BE FOCUSED ALONG AND TO THE SOUTH OF
THE WARM FRONT. THERE IS CONVECTION ACROSS SE WI AND NRN IL
ASSOCIATED WITH SOME SORT OF WAVE/MCV AND THAT SHOULD BE THE MAIN
PLAYER THIS AFTERNOON. THERE IS PLENTY OF INSTABILITY AHEAD OF THE
SYSTEM WITH ML CAPES IN EXCESS OF 2000 J/KG ACROSS FAR SW LWR AND
NRN IN. THIS AIR MASS SHOULD ADVECT INTO FAR SOUTHEAST LOWER
MICHIGAN THIS AFTERNOON AHEAD OF THAT WAVE. EVEN WITH LOWER 80S
TEMP AND AROUND 70 DEW POINTS YIELD 2500 J/KG SURFACE BASED CAPE
ACROSS THE SOUTH HALF OF THE FORECAST AREA. EXPECT THOSE STORMS TO
INTENSIFY AND FIRST SVR WARNINGS WERE STARTING TO BE ISSUED ACROSS NRN
IL.

IN THE SOUTH HALF...WITH THAT INSTABILITY AND SURFACE WINDS
TURNING TO THE SSW...THAT SHOULD INCREASE OUR SHEAR AND HELICITY
PROFILES. GIVEN THE LOW LEVEL MOISTURE AND ALL OF THE
BOUNDARIES AROUND...WARM FRONT...OUTFLOW...AND DIFFERENTIAL
HEATING...LOWER LCL HEIGHTS ARE EXPECTED WERE AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT.

FARTHER NORTH...0-6KM BULK SHEAR IS STILL AROUND 50 KTS WITH GOOD
MID LEVEL LAPSE RATES AROUND 7C. THAT MAY BE ENOUGH TO GET AN
ISOLATED SVR HAIL STORM...AND CLOSER TO THE WARM FRONT ALONG
I-69...MAYBE AN ISOLATED SVR WIND GUST.

THERE ARE A FEW HOURS OF PARTLY SUNNY SKIES EXPECTED EARLY THIS
AFTERNOON BEHIND OUR FIRST CONVECTIVE SYSTEM AND BEFORE THE
NEXT...BUT IN GENERAL A MOSTLY CLOUDY FORECAST. GIVEN THOSE CLOUDS
AND THE LOW LEVEL MOISTURE...THINK IT MAY BE TOUGH TO GET TO OUR
FORECAST HIGHS. ONLY LOWERED THEM A DEGREE OR SO GIVEN THAT FEW
HOURS OF PARTLY SUNNY SKIES.

&&

.PREV DISCUSSION...ISSUED 754 AM EDT SUN JUN 27 2010

AVIATION...

SATURATED NEAR SURFACE CONDITIONS CONTRIBUTING TO FOG DEVELOPMENT
THIS MORNING...MOST PREDOMINATELY AT FNT/PTK WITH LIFR CIGS/VSBY NOW
IN PLACE.  THESE CONDITIONS WILL LIFT WITHIN BY THE 14-15Z TIME
WINDOW...AIDED BY THE PASSAGE OF AN AREA OF SHOWERS/THUNDERSTORMS
AND ASSOCIATED OUTFLOW BOUNDARY.  WHILE THIS CONVECTION CONTINUES TO
OUTRUN THE BEST INSTABILITY TO THE WEST...THE POTENTIAL EXISTS FOR
GUSTS TO REACH 20-25 KNOTS AS THESE THUNDERSTORMS MOVE THROUGH FNT
/PER LATEST RADAR TRENDS/.  VFR CONDITIONS WILL HOLD AT THE DETROIT
TERMINALS INTO THE AFTERNOON UNDER AN EXPANDING 5-6K FT CU FIELD.
THE POTENTIAL REMAINS FOR ADDITIONAL THUNDERSTORMS TO IMPACT ALL
TERMINALS BY LATE AFTERNOON/ EVENING...AND WILL CONTINUE HIGHLIGHT
THE 21-24Z PERIOD AS THE MOST LIKELY TIME.  DEEPER MOISTURE WILL
SHIFT EAST OVERNIGHT AS A COLD FRONT MOVES THROUGH...ALTHOUGH
RESIDUAL LOW LEVEL MOISTURE WILL ALLOW CEILINGS TO LOWER THROUGH THE
NIGHT...WITH IFR CONDITIONS BECOMING POSSIBLE LATE.

PREV DISCUSSION...ISSUED 421 AM EDT SUN JUN 27 2010

SHORT TERM...TODAY

LATEST UPPER AIR/WATER VAPOR AND RUC ANALYSIS SHOWING LITTLE
CHANGE IN THE OVERALL LARGE SCALE PATTERN FROM 24 HOURS AGO...WITH
QUASI-ZONAL WESTERLY MID LEVEL FLOW EXTENDING FROM THE NORTHERN
PLAINS TO THE EAST COAST.  THIS PATTERN WILL UNDERGO AMPLIFICATION
OVER THE NEXT 24 HOURS AS A STRONG MID LEVEL WAVE SEEN ON THE
ANALYSIS DIGGING SOUTHEAST OVER SOUTHERN SASKATCHEWAN COMBINES WITH
SEVERAL WEAKER IMPULSES RESIDING TO THE SOUTH TO BRING MODEST
HEIGHTS FALLS INTO THE PLAINS/UPPER MS VALLEY BY LATER TODAY.
THE RESPONSE IN THE LOWER LEVELS LEADS TO THE EAST-NORTHEASTWARD
EJECTION OF A SURFACE LOW NOW OVER EASTERN NEBRASKA...REACHING
NORTHERN LOWER MI BY THIS AFTERNOON.

FORWARD PROPAGATING MCS/COLD POOL SURGING EASTWARD ACROSS WISCONSIN
EARLY THIS MORNING WILL LIKELY BECOME A COMPLICATING FACTOR IN HOW
THE THERMODYNAMIC PROFILE CAN EVOLVE LOCALLY /AT LEAST EARLY ON/.
ONCE AGAIN THE AIRMASS EAST OF LAKE MICHIGAN BECOMES INCREASINGLY
STABLE AND WILL STRUGGLE IN SUSTAINING BETTER ORGANIZATION WITH THIS
COMPLEX.  LARGER SCALE SUPPORT/JET DYNAMICS WILL BE THERE TO AT
LEAST ALLOW THE RESIDUAL COLD POOL/MCV AND PERHAPS AN AREA OF RAIN/
ELEVATED THUNDER TO MAKE A RUN AT A PORTION OF THE AREA /LATEST
TRENDS SUGGEST NORTHERN HALF/ BY MID-LATE MORNING.  CERTAINLY WILL
BE PLENTY OF CIRRUS DEBRIS TO CONTEND WITH EARLY OUTSIDE OF WHERE
THE DECAYING MCS TRACKS.

AT THE SAME TIME...WARM FRONTAL BOUNDARY CURRENTLY EXTENDING
SOUTHEAST OF THE LOW INTO NORTHERN INDIANA WILL ADVANCE NORTHEAST
WITH TIME.  WHETHER THE AFOREMENTIONED COLD POOL/OUTFLOW ACTS TO
SLOW THE NORTHWARD ADVANCEMENT OF THE WARM FRONT TO SOME DEGREE
REMAINS UNCERTAIN.  AN EXPANDING AREA OF LOW STRATUS NOW BUILDING
DOWN INTO THE I-69 CORRIDOR IN THE WAKE OF AN EARLIER SURFACE TROUGH
PASSAGE /NOW DRAPED OVER THE M-59 CORRIDOR/ MAY WORK IN CONJUNCTION
TO EFFECTIVELY SLOW/REINFORCE THE FRONTAL ZONE MORE TOWARD THE SOUTH
THAN CURRENTLY DEPICTED BY ANY MODEL GUIDANCE.  WHILE LATE JUNE
INSOLATION  SHOULD HAVE NO PROBLEMS MIXING THIS DECK OUT BY
MIDDAY...A COOLER AND MORE SUBSTANTIAL MOISTURE SOURCE COULD BECOME
PROBLEMATIC.

WITH ALL THIS SAID...EXPECTATIONS REMAIN FOR THE WARM SECTOR
AIR MASS TO PENETRATE INTO AT LEAST THE M-59/I-69 CORRIDOR BY
MID-LATE AFTERNOON AS PRESSURE FALLS BUILD NORTHEAST TOWARD
CENTRAL/NORTHERN LOWER MI.  AREAS THAT SEE THE FRONTAL PASSAGE PRIOR
TO ROUGHLY 18Z WILL SEE ANY CONVECTIVE DEVELOPMENT REMAIN MORE
DISORGANIZED/ELEVATED AS UPDRAFTS STRUGGLE TO SUSTAIN STRUCTURE
UNDER MEAGER SURFACE BASED INSTABILITY.  ASSUMING A FAIR AMOUNT OF
DESTABILIZATION CAN EVOLVE BY MID AFTERNOON...THE POTENTIAL WOULD BE
THERE FOR A COUPLE STRONGER CELLS TO BECOME ROOTED ALONG THE FRONTAL
ZONE AS IT ENTERS NORTHERN PORTIONS OF THE AREA.

MODELS CONTINUE TO OVERPLAY THE LOW LEVEL MOISTURE SLIGHTLY...BUT
THE EVOLVING WARM SECTOR WILL SEE THE POTENTIAL FOR INSTABILITY TO
APPROACH MODERATE LEVELS /CAPE NEAR 2000 J/KG/ ACROSS THE FAR SOUTH
BY LATE AFTERNOON.  THIS ASSUMES A GOOD RESPONSE THERMALLY TO THE
WARM AIR ADVECTION...WITH HIGHS ACHIEVING THE 88-90F RANGE.  SOME
COMBINATION OF A PRE-FRONTAL TROUGH AND RESIDUAL COLD POOL WILL
LIKELY PROVIDE ONE FOCUS FOR CONVECTIVE DEVELOPMENT AS IT TRACKS
FROM NORTHERN IL ACROSS LOWER MI BETWEEN 20-02Z.  THE WIND FIELD
THROUGH 500 MB IS MORE THAN SUFFICIENT FOR SUSTAINING ORGANIZATION
WITH ANY DEVELOPMENT...WITH EFFECTIVE BULK SHEAR VALUES HIGH ENOUGH
TO SUPPORT A SUPERCELLULAR MODE AT LEAST EARLY ON IN THE DEVELOPMENT
LIFE CYCLE.  WHILE A TORNADO THREAT CANNOT BE ENTIRELY RULED OUT
/LIKE ALONG A STUBBORN WARM FRONT/...THE LOW LEVEL WIND FIELD DOES
BECOME MORE UNIDIRECTIONAL WITH TIME INTO THE WARM SECTOR WHILE THE
SHEAR IN THE LOWEST 1 KM REMAINS UNIMPRESSIVE.  THEREFORE WILL
CONTINUE TO PRIMARILY HIGHLIGHT A DAMAGING WIND THREAT...ESPECIALLY
FROM I-69 SOUTHWARD WHERE THE MOST FAVORABLE THERMODYNAMICS WILL
RESIDE.

LONG TERM...TONIGHT THROUGH SATURDAY

ADVANCING SHORTWAVE WILL MOVE THROUGH THE NORTHERN LAKES REGION
OVERNIGHT FORCING A MID-LEVEL DRY SLOT OVER SOUTHERN LOWER MICHIGAN.
SHOWERS SHOULD BE WINDING DOWN AFTER MIDNIGHT TONIGHT AND HAVE
TAPERED POPS DOWN AS THE THETA-E RIDGE GETS SHUNTED TO THE
SOUTHEAST.

A PATTERN CHANGE IS ON THE WAY AS THE PERSISTENT UPPER LOW OVER
EASTERN CANADA RETROGRADES TO THE WEST AND BRINGS A COOL AIRMASS TO
THE REGION FOR THE LAST WEEK OF JUNE. THE COLD FRONT STARTS TO PUSH
SOUTH ACROSS THE AREA BY MIDDAY ON MONDAY WITH A MINIMAL AMOUNT OF
INSTABILITY POSSIBLE ALONG THE FRONT. AN ISOLATED SHOWER OR
THUNDERSTORM IS POSSIBLE DURING THE LATE MORNING/EARLY AFTERNOON
WHILE DEWPOINTS LINGER IN THE LOW 60S BEFORE DRY AIR USHERS IN
BEHIND THE FRONT AND BRINGS AN END TO THE CHANCE FOR SHOWERS.
SOUTHWESTERLY FLOW AHEAD OF THIS BOUNDARY SHOULD ALLOW TEMPERATURES
IN THE SOUTH TO RECOVER INTO THE MID 80S FOR ONE MORE DAY BEFORE
BELOW NORMAL TEMPERATURES SETTLE IN FOR TUESDAY AND WEDNESDAY.

COLD AIR ADVECTION CONTINUES THROUGH MONDAY NIGHT WITH MODELS IN
GOOD AGREEMENT THAT 850MB TEMPS WILL FALL TO AROUND 4C OVER THE
THUMB(NORMALS BASED ON 30 YEAR UPPER AIR CLIMO FOR THIS TIME OF YEAR
IS 12-13C). FORTUNATELY MOISTURE WILL BE LEAN WITH THIS COOL AIRMASS
SO EXPECTING A MIX OF SUN CLOUDS ON TUESDAY AND WEDNESDAY...HELPING
TEMPERATURES TO REBOUND TO THE UPPER 60S/LOW 70S DURING THE
AFTERNOON. STRONG HIGH PRESSURE BUILDS OVER THE REGION FROM THE WEST
ON WEDNESDAY NIGHT PRESENTING AN OPPORTUNITY FOR GOOD RADIATIONAL
COOLING AND LOWS DROPPING INTO THE 40S ACROSS MUCH OF THE
NORTHERN PORTION OF THE FORECAST AREA.

STRONG HEIGHT RISES OCCUR FROM THURSDAY INTO THE FIRST HALF OF THE
HOLIDAY WEEKEND AS THE PLAINS RIDGE WASTES NO TIME BUILDING OVER THE
GREAT LAKES REGION. GOOD INSOLATION ON THURSDAY FOLLOWED BY
INCREASING SOUTHWESTERLY FLOW ON FRIDAY AND SATURDAY WILL ALLOW
TEMPERATURES TO REBOUND 5-6 DEGREES EACH DAY...RETURNING TO THE MID
AND UPPER 80S ALREADY BY SATURDAY. THE ATMOSPHERE WILL BE CAPPED
THROUGH THE END OF THE WEEK AND WILL MAINTAIN A DRY FORECAST THROUGH
SATURDAY.

MARINE...

ACTIVE PERIOD FOR THUNDERSTORMS THROUGH THIS EVENING...BOTH ALONG A
WARM FRONT AS IT ADVANCES NORTHWARD TOWARD LAKE HURON TODAY AND WITH
A COLD FRONT SWEEPING THROUGH THIS EVENING ACROSS ALL MARINE AREAS.
THE POTENTIAL EXISTS FOR SOME STORMS TO BECOME STRONG TO SEVERE.
SOUTHEAST WINDS MAY PICK UP BRIEFLY IN ADVANCE OF A LOW PRESSURE
SYSTEM MOVING ACROSS NORTHERN LAKE HURON /GUSTS TO 20 KNOTS/...BUT
OTHERWISE MODEST SOUTHERLY WINDS WILL CONTINUE OUTSIDE OF ANY
THUNDERSTORMS.  GUSTY POST-FRONTAL WESTERLY WINDS WILL DEVELOP WITH
GOOD MIXING ON MONDAY.  GUSTS MAY APPROACH SMALL CRAFT CONDITIONS
DURING THE AFTERNOON HOURS.  MUCH COOLER AIR WILL MOVE ACROSS THE
GREAT LAKES BY MID WEEK UNDER NORTHWEST WINDS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......RBP
AVIATION.....MR
SHORT TERM...MR
LONG TERM....KEC
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 27, 10:56 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1156 AM EDT SUN JUN 27 2010

MIZ068>070-075-076-082-083-281600-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1156 AM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING
ACROSS ALL FAR SOUTHEAST LOWER MICHIGAN. THE GREATEST POTENTIAL WILL
BE BETWEEN 2 PM AND 7 PM. THE MAIN THREAT WILL BE DAMAGING WINDS
UP TO 70 MPH. HAIL IN EXCESS OF ONE INCH IN DIAMETER AND
TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. AN ISOLATED TORNADO
CANNOT BE RULED OUT EITHER. THESE THUNDERSTORMS WILL BE ASSOCIATED
WITH A WARM FRONT LIFTING NORTHEAST THROUGH THE AFTERNOON...WITH
THE STORM MOTION TO NORTHEAST AT 40 MPH. ADDITIONAL THUNDERSTORMS
WILL DEVELOP IN ADVANCE OF A COLD FRONT BY EARLY EVENING WITH
THESE STORMS MOVING EAST AT 40 MPH.

THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END THIS
EVENING WITH THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON AS A STRONGER
COLD FRONT DROPS THROUGH THE AREA.  THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-281600-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1156 AM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING.
THE GREATEST POTENTIAL WILL BE OVER LAKE ST CLAIR AND THE MICHIGAN
WATERS OF LAKE ERIE BETWEEN 2 PM AND 7 PM. THE MAIN THREAT WILL BE
DAMAGING WINDS IN EXCESS OF 50 KNOTS. HAIL IN EXCESS OF ONE INCH
IN DIAMETER AND TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. THESE
THUNDERSTORMS WILL BE ASSOCIATED WITH A WARM FRONT LIFTING
NORTHEAST THROUGH THE AFTERNOON...WITH THE STORM MOTION BEING
NORTHEAST AT 40 MPH. ADDITIONAL THUNDERSTORMS WILL DEVELOP IN
ADVANCE OF A COLD FRONT BY EARLY EVENING.

THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END THIS
EVENING WITH THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON AS A STRONGER
COLD FRONT DROPS THROUGH THE AREA.  THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS UP TO 30 KNOTS.  IN ADDITION...GUSTY WESTERLY WINDS OUTSIDE OF
ANY THUNDERSTORMS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS
DURING THE AFTERNOON ALONG THE NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

MIZ047>049-053>055-060>063-281600-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
1156 AM EDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS THE I-69 CORRIDOR...AND AN ISOLATED THREAT OF A SEVERE
STORM THREAT ACROSS THE TRI CITIES AND THUMB REGIONS...BETWEEN 2
PM AND 7 PM. THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF
60 MPH. HAIL IN EXCESS OF ONE INCH IN DIAMETER AND TORRENTIAL
RAINFALL WILL ALSO BE POSSIBLE. WHILE THE TORNADO THREAT REMAINS
VERY LOW... AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG THE I-69
CORRIDOR. THESE THUNDERSTORMS WILL BE ASSOCIATED WITH A WARM FRONT
LIFTING NORTHEAST THROUGH THE AFTERNOON...WITH THE STORM MOTION
TO THE NORTHEAST AT 40 MPH. ADDITIONAL THUNDERSTORMS WILL DEVELOP
IN ADVANCE OF A COLD FRONT BY EARLY EVENING.

THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END THIS
EVENING WITH THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON AS A STRONGER
COLD FRONT DROPS THROUGH THE AREA.  THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 27, 7:45 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
845 AM EDT SUN JUN 27 2010

MIZ047-053-060-061-271345-
GENESEE-MIDLAND-SAGINAW-SHIAWASSEE-
845 AM EDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 841 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
FREELAND TO 32 MILES WEST OF LAINGSBURG...MOVING EAST AT 60 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MERRILL BY 900 AM EDT...
  FREELAND AND MARION SPRINGS BY 910 AM EDT...
  ST. CHARLES AND LAINGSBURG BY 915 AM EDT...
  ZILWAUKEE AND SAGINAW BY 920 AM EDT...
  OWOSSO AND MORRICE BY 925 AM EDT...
  CORUNNA AND BANCROFT BY 930 AM EDT...
  LENNON AND GAINES BY 935 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 27, 8:37 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
937 AM EDT SUN JUN 27 2010

MIZ048-053-054-060>062-068-069-271415-
BAY-GENESEE-LAPEER-LIVINGSTON-OAKLAND-SAGINAW-SHIAWASSEE-TUSCOLA-
937 AM EDT SUN JUN 27 2010

...SPECIAL WEATHER STATEMENT...

AT 933 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF BAY
CITY TO 6 MILES SOUTH OF OWOSSO TO 29 MILES SOUTHWEST OF
PERRY...MOVING EAST AT 45 MPH.

WINDS GREATER UP TO 35 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MUNGER AND MONTROSE BY 945 AM EDT...
  QUANICASSEE AND REESE BY 950 AM EDT...
  SWARTZ CREEK AND GAINES BY 955 AM EDT...
  FAIRGROVE AND AKRON BY 1000 AM EDT...
  MILLINGTON AND GRAND BLANC BY 1005 AM EDT...
  OTTER LAKE AND OTISVILLE BY 1010 AM EDT...
  OAK GROVE AND MAYVILLE BY 1015 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The radar

The Detroit radar (KDTX), 64 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
June 27, 12:49 PM EST
Where
Washtenaw County, 1.68 mi WNW of Saline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.180, -83.800

A large tree was snapped.

Hail, Washtenaw

When
June 27, 1:05 PM EST
Where
Washtenaw County, 0.69 mi N of Ypsilanti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.240, -83.620

Tornado, Wayne

When
June 27, 1:31 PM EST to 1:34 PM EST
Where
Wayne County, 1.75 mi W of Willow to 0.51 mi WNW of Willow
Rating
EF1
Path length
1.35 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
42.115, -83.413

A tornado touched down just southeast of Clark and Willow roads. |EF1 damage with winds estimated up to 105 mph were noted along Waltz road and just to the east. Damage included multiple homes with roof damage and two destroyed garages. The tornado ended just east of Rust rd. |The total path length was 1.4 miles from southwest to northeast. |The tornado was 200 yards wide where the EF1 damage occurred.

Thunderstorm Wind, Wayne

When
June 27, 1:33 PM EST
Where
Wayne County, 0.69 mi N of Taylor Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.230, -83.270

A large tree was blown onto a house, and small personal greenhouse was damage.

Tornado, St. Clair

When
June 27, 6:06 PM EST to 6:10 PM EST
Where
St. Clair County, 1.78 mi NNW of Thornton to 1.59 mi NW of Wadnams
Rating
EF1
Path length
2.91 mi
Path width
250 yd
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
42.994, -82.612

A tornado occurred at 706 pm in Clyde Township in St. Clair County. |One fatality and 4 injuries resulted from this tornado as it hit a campground just north of I-69 and west of Wadhams. The tornado touched down north of Lapeer Rd along Rabidue Rd and continued eastward for 2.9 miles before lifting between Lapeer Rd and the Black River just east of Abbottsford Rd. This tornado was rated EF1 with maximum winds around 95 mph, which occurred at and just east of the Fort Trodd Campground.|About 10 campers were damaged or destroyed.

Thunderstorm Wind, Tuscola

When
June 27, 7:01 PM EST
Where
Tuscola County, 3.31 mi WSW of East Dayton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.380, -83.340

Straight line wind damage occured on Cat Lake road just north of East Blackmore road with several trees snapped in half.

Tornado, Sanilac

When
June 27, 7:32 PM EST to 7:33 PM EST
Where
Sanilac County, 0.81 mi SE of Marlette to 1.14 mi SE of Marlette
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
43.321, -83.071

A tornado occurred near Marlette in western Sanilac County. This weak tornado occurred at approximatley 832 pm and produced winds to 75 mph and was rated EF0. The tornado touched down on the southeast side of Marlette on Euclid Avenue and continued for a half mile before dissipating. Four trees were snapped off and one shed was destroyed, along with downed branches and shingle loss on one home.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, St. Clair2010-06-2775MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyThe tornado archive for Michigan, 2010Warnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227934, 227932, 227594, 227937, 227647, 227940, 227675.